Tuesday, September 30, 2008

The "I Can't Hit The Side Of A Barn" Blues

That was the kind of day it was today.

I worked on ALS-2 in Manchester during the day today. It was a really busy shift, especially at mid-day where we did 4 back-to-back calls between 1100 and 1430. Two of them were almost identical; one was dispatched as an overdose, and it sort of was. The patient, a 37 year-old female, had taken 2 1mg Subutex tablets, 1 1mg Klonopin tablet, 2 0.5mg Ativan tablets, all chased down with 14 beers over about 4 hours. She'd apparently gotten into a fight with the friend that called 911 on her behalf and decided that she wanted to forget her troubles with chemicals.

It wasn't that she had really overdosed on anything - even the number of beers that she drank over time should have been metabolized reasonably well. Her major issue with respect to this was that she has liver disease, which with this combination of stuff can cause other problems. The most common thing that I've seen go wrong with someone who has liver problems is a rise in blood ammonia levels. This is not good as it affects mental status and judgement and can cause real damage to the brain and to other organs because of its toxicity. Most people with a predisposition to elevated ammonia are treated with Lactulose, a sugar variant that is said to draw ammonia out of the blood stream. Depending on the source, it is either extremely effective or totally ineffective, or somewhere in between. As I don't know enough about the Pharmacology of lactulose, I can't comment intelligently about it. But, as always, I'll research and write about it later.

Anyway, the problem we had with this patient as well as another we had later, a 55 year-old male that was extremely intoxicated on a liter of vodka over a short amount of time (more on that shortly) was that neither Mike, my partner, or I couldn't start IV's for love nor money. Both of these people had terrible vasculature, which made our efforts seem almost torturous. I think between these two patients we got a total of 10 sticks, all of them good until the site would blow because of the condition of the vessel. About the only thing we could do with both of them was transport them without fluids or access. And he and I both really dislike doing that.

Our male patient - this is a perfect example of "don't always believe what you are told" - was given to us by Fire Alarm as a public assist. We found him on the floor of his daughter's bedroom, out cold and only responding to really loud verbal stimuli. We were able to get him into a sitting, then a standing, position where we got him seated on our stair chair. With the help of one of the city's engine companies we were able to extricate him from the second floor apartment he was in. Once we got him out of the house and onto our ambulance, things got interesting as he went unresponsive on me twice. At the second time I decided that it was time to secure his airway with a nasal airway adjunct, but when I said (in a loud voice) that I was going to do this he opened his eyes and started responding to me again. Amazing how that works, isn't it?

As it is, I knew this patient as I'd transported him 3 times previous to this. A frequent flyer, he's a known alcoholic and heroin abuser (he'd used yesterday - he told me he did 3 balloons at that time), plus he's positive for both Hepatitis B and C. He's also a Registered Nurse who lost his license in NH for what I suspect is related to his drug habit, but I don't know that for sure. My wife, in her line of work, also is aware of him as she's had him at her place as a client on a number of occasions.

Seeing as both of our patient were terrible IV starts for us, we both agreed that today we were unable to hit the side of a barn. Mike used another term, and I forgot what he said exactly. If I remember, I'll post it. It was actually rather funny, and other than this it wasn't a bad shift.

Tonight I am in Goffstown. That said, I'll be sleeping in the morning after I get out because, like any other Tuesday night, we never really know what's going to happen.

2 comments:

AJ, NREMT-I said...

Article on non-absorbable disaccharides: http://www.tinyurl.com/lactulose

Walt Trachim said...

Cool - thanks, AJ. I'll pull it up and read it.